Illinois, 2008

Winter Weather in Illinois, January 29, 2008

January 29, 2008 · NWS DVN · 13 events in 13 counties and zones

A strong cold front moving through the region on January 29, 2008 caused a variety of wintery weather. Behind the front, temperatures fell more than 40 degrees in less than 10 hours.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front moving through the region on January 29, 2008 caused a variety of wintery weather. Behind the front, temperatures fell more than 40 degrees in less than 10 hours. In addition, up to an inch of snow fell and combined with wind gusts to 50 to 55 mph, created near blizzard conditions over most of the region. Many schools cancelled classes early before the brunt of the weather arrived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 29, 11:29 AM CST, 31 minutes earlier.

Area forecast discussion, Jan 29, 11:29 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1129 AM CST TUE JAN 29 2008

.UPDATE...
HAVE FRESHENED UP GRIDS TO REFLECT CURRENT PRECIP/WEATHER TRENDS
AND ALSO TO CATCH UP WITH THE TEMPS. ARCTIC FRONT AS OF 17Z WAS
LOCATED FROM NEAR KFEP TO JUST S OF KUIN. SHRA HAVE DEVELOPED
ALONG THE FRONT IN THE SERN CORNER OF THE CWA...AND HAVE ADDED
THIS TO THE WORDING. BETWEEN THE FRONT AND THE BRUNT OF THE SNOW
IN CTRL IA...HAVE BEEN GETTING REPORTS OF FZDZ WITH SOME ICING ON
ROADS...AND ADDED THIS TO THE GRIDS. REPORTS INDICATE LITTLE OR NO
ACCUMULATION OF ICE...BUT SLICK ROADS.  HEAVIEST SN AXIS LINES UP
WELL WITH 700MB FGEN...WHICH IS FORECAST TO SWEEP THROUGH THE CWA
FROM MID- AFTN THROUGH EVENING...BUT THERE IS SOME LIGHT SN AHEAD
OF THE MAIN AREA REACHING OUR NW CWA ALREADY. AGREE WITH PREVIOUS
SHIFT THOUGHTS THAT CONDITIONS MAY STRUGGLE TO REACH BLIZZARD
CONDITIONS BY DEFINITION /PARTICULARLY THE 1/4SM VIS FOR 3 HR
CRITERIA/...BUT WITH HEADLINE ALREADY OUT THERE AND SOME DURATION
OF BLIZZARD TO NEAR-BLIZZARD CONDITIONS STILL EXPECTED...HAVE
OPTED TO KEEP THE HEADLINE ACROSS THE AREA. WILL EVALUATE PRECIP
TRENDS THROUGH THE AFTERNOON TO CONSIDER WHETHER PART OF THE
BLIZZARD WARNING CAN BE PULLED BACK TO A LESSER HEADLINE WITH THE
AFTERNOON FCST PKG.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING UNTIL 9 PM CST THIS EVENING FOR BENTON-BUCHANAN-
     CEDAR-DELAWARE-DUBUQUE-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
     KEOKUK-LINN-WASHINGTON.

     BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR CLINTON-DES
     MOINES-HENRY IA-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN.

IL...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR CLARK-SCOTLAND.

&&

MAYES
Hazardous weather outlook, Jan 29, 4:36 AM CST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 AM CST TUE JAN 29 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
436 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

...BLIZZARD WARNING THOUGH THIS EVENING...

A STRONG ARCTIC COLD FRONT WILL SWEEP THROUGH THE AREA THIS
MORNING. BEHIND THE FRONT...VERY STRONG WINDS OF 25 TO 35 MPH WITH
GUSTS UP TO 50 MPH...AND SHARPLY COLDER TEMPERATURES WILL
OCCUR. ACCUMULATING SNOWFALL IS LIKELY TO OCCUR TODAY AS
TEMPERATURES DROP. CURRENTLY 1 TO 3 INCHES OF NEW SNOWFALL IS
EXPECTED IN MUCH OF THE AREA BY THIS EVENING BEFORE THE SNOW
DIMINISHES AND EXITS OFF TO THE EAST. THE COMBINATION OF THIS
SNOWFALL AND STRONG WINDS WILL RESULT IN WIDESPREAD BLOWING SNOW
AND WHITE OUT CONDITIONS AT TIMES...ESPECIALLY IN RURAL AREAS.
BLOWING SNOW WILL DECREASE...BUT STILL BE A PROBLEM THROUGH THE LATE
EVENING AND OVERNIGHT HOURS. IN ADDITION TO THESE DANGEROUS
CONDITIONS...WIND CHILLS BY AROUND SUNSET ARE EXPECTED TO RANGE FROM
-10 TO -20 BELOW ZERO. LATER TONIGHT AFTER THE SNOW EXITS THE AREA...
WIND CHILLS WILL CONTINUE TO FALL INTO THE 20 TO 30 BELOW RANGE ALONG
AND NORTH OF THE INTERSTATE 80 CORRIDOR. A WIND CHILL ADVISORY...OR
POSSIBLY A WIND CHILL WARNING IS LIKELY TO BE ISSUED FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS WIND CHILLS OF 20 TO 30 BELOW WILL CONTINUE THOUGH AT
LEAST MID WEDNESDAY MORNING IN MUCH OF THE AREA. SOME BLOWING AND
DRIFTING SNOW PROBLEMS WILL ALSO CONTINUE THROUGH MID MORNING...
ESPECIALLY IN NORTHWEST ILLINOIS NORTH OF THE INTERSTATE 80
CORRIDOR.

LIGHT SNOW WILL BE POSSIBLE WEDNESDAY NIGHT MAINLY NORTH OF THE
INTERSTATE 80 CORRIDOR WITH JUST A DUSTING OR LIGHT ACCUMULATIONS
CURRENTLY EXPECTED BY THURSDAY MORNING.

EARLY INDICATIONS SUGGEST THAT YET ANOTHER WINTER STORM SYSTEM MAY
IMPACT PORTIONS OF THE AREA WITH SIGNIFICANT ACCUMULATING SNOWFALL
SOMETIME THURSDAY NIGHT INTO FRIDAY. SINCE THIS SYSTEM HAS YET TO
MOVE IN SHORE OFF THE PACIFIC OCEAN AND DEVELOP...THE EXACT TRACK OF
THE STORM AND THUS THE POTENTIAL HEAVY SNOWFALL PATH IS STILL YET TO
BE DETERMINED. STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING
THIS POTENTIAL LATE WEEK WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. HOWEVER...
SPOTTERS AND OBSERVERS ARE ENCOURAGED TO RELAY NEW SNOWFALL
MEASUREMENTS TO THE NATIONAL WEATHER SERVICE.

ERVIN/12

In the hours before

Special weather statement, Jan 29, 7:54 AM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 AM CST TUE JAN 29 2008

IAZ040-041-051-052-063-064-076-077-087-098-MOZ009-291600-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-VAN BUREN-SCOTLAND-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...KEOSAUQUA....MEMPHIS
754 AM CST TUE JAN 29 2008

...A PERIOD OF FREEZING DRIZZLE WILL BE POSSIBLE THROUGH 11 AM...

RAPIDLY CHANGING CONDITIONS THIS MORNING WILL BE COMPLICATED BY A
PERIOD OR TWO OF FREEZING DRIZZLE. THE COMBINATION OF TEMPERATURES
FALLING THROUGH THE 20S AND THE FREEZING DRIZZLE WILL CAUSE A THIN
LAYER OF ICE TO FORM ON ROADS...CREATING VERY SLIPPERY CONDITIONS.
THE SLIPPERY CONDITIONS WILL ALSO BE COMPLICATED BY NORTHWEST
WINDS INCREASING TO 25 TO 35 MPH BY LATE MORNING.

IF YOU WILL BE OUT DRIVING THIS MORNING...BE PREPARED FOR RAPIDLY
CHANGING CONDITIONS. TEMPERATURES WILL BE FALLING FAST ENOUGH TO
CAUSE ROADS TO ICE OVER WITHIN A SHORT PERIOD OF TIME. THE STRONG
WINDS WILL ALSO MAKE IT DIFFICULT TO CONTROL VEHICLES ON THE ICY
ROADS.

DLF
Special weather statement, Jan 29, 11:55 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1155 AM CST TUE JAN 29 2008

IAZ042-053-054-065>068-078-087>089-098-099-ILZ001-015-024-025-
MOZ009-010-292000-
DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-
ROCK ISLAND-MERCER-HENDERSON-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA...
TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...GALENA...MOLINE...ROCK ISLAND...ALEDO...OQUAWKA...
MEMPHIS...KAHOKA
1155 AM CST TUE JAN 29 2008

...AREAS OF FREEZING DRIZZLE OCCURRING...

AREAS OF FREEZING DRIZZLE WILL CONTINUE THROUGH AT LEAST 1 PM AS
BITTERLY COLD ARCTIC AIR SPILLS INTO THE AREA. THOUGH LITTLE OR NO
ICE ACCUMULATION IS EXPECTED...A THIN COATING OF ICE MAY FORM ON
ROADS AND OTHER SURFACES...CREATING SLIPPERY TRAVEL CONDITIONS.
FREEZING DRIZZLE WILL GIVE WAY TO SNOW IN THE EARLY AFTERNOON
HOURS. NORTHWESTERLY WINDS AT AROUND 25 TO 35 MPH WITH GUSTS UP
TO AROUND 45 MPH WILL WORSEN THE SITUATION AS WELL.

ILZ002-007-009-016-026-034-035-292000-
STEPHENSON-CARROLL-WHITESIDE-HENRY IL-WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...KEWANEE...MONMOUTH...CARTHAGE...MACOMB
1155 AM CST TUE JAN 29 2008

...RAPIDLY FALLING TEMPERATURES AND AREAS OF FREEZING DRIZZLE TO
MOVE INTO THE AREA...

TEMPERATURES ARE RAPIDLY FALLING BELOW FREEZING AS A COLD FRONT
PUSHES ACROSS THE AREA. RAIN SHOWERS WILL GIVE WAY TO AREAS OF
FREEZING DRIZZLE IN THE EARLY AFTERNOON HOURS. THOUGH LITTLE OR NO
ICE ACCUMULATION IS EXPECTED...A THIN COATING OF ICE MAY FORM ON
ROADS AND OTHER SURFACES...CREATING SLIPPERY TRAVEL CONDITIONS.
NORTHWESTERLY WINDS WILL INCREASE TO AROUND 25 TO 35 MPH WITH
GUSTS UP TO AROUND 40 MPH THROUGH THE AFTERNOON...WORSENING THE
TRAVEL SITUATION AS WELL.

MAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Carroll

When
January 29, 12:00 PM CST to 7:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
January 29, 12:30 PM CST to 6:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
January 29, 12:30 PM CST to 7:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
January 29, 12:30 PM CST to 7:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
January 29, 12:35 PM CST to 6:35 PM CST
Where
Rock Island forecast zone
Reported by
ASOS
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The temperature at the Quad Cities International Airport in Moline, Illinois dropped from 50 degrees at 9 am to 6 degrees at 6 pm.

Winter Weather, Hancock

When
January 29, 1:00 PM CST to 6:00 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
January 29, 1:00 PM CST to 7:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
January 29, 1:00 PM CST to 8:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
January 29, 1:15 PM CST to 8:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
January 29, 1:30 PM CST to 8:00 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, McDonough

When
January 29, 1:30 PM CST to 6:00 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
January 29, 1:30 PM CST to 7:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
January 29, 2:00 PM CST to 8:00 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76818, 76820, 76825, 76830, 76827, 76819, 76821, 76823, 76828, 76817, 76824, 76829, 76826.